Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Does Weaning off Antidepressants Hurt Lifting?

Hi,25 Male, 6'2(285)


I have been on zoloft for nearly a year. I was taking 125mg for first half year and now this second half of this year while on it I have been weaning off it and antidepressants all together slowly after being on antidepressants for past 8 years.
Between lowering from 125mg to 87.5mg had bad side effects.
Between 87.5 and 50mg I was doing and feeling better.
Currently, this past week on 37.5mg.

So my question is does weaning off antidepressants cause interference or negative side effects that affect lifting and cardio performance?

Because when I was on 50mg I just started getting back in the gym and did fine and now ever since dropping down to 37.5mg I have been struggling in the gym and at work with lifting heavier objects for the past week.

Thanks
2 Responses
973741 tn?1342346373
Boy, I wouldn't see any correlation to that other than you may feel a bit fatigued which is not your norm which can affect performance.  It may be coincidence too.  How are you sleeping, eating and all that good stuff?
2 Comments
I see two possible problems.  The first is that you are experiencing some withdrawal and it's making you tired.  Might I ask, how are you sleeping?  One of the most prominent long-term bad effects some people get when they start quitting an antidepressant is they have trouble sleeping.  Frankly, otherwise, I'd think you'd feel better because of the feel-good chemicals exercise causes the brain to produce.  But stopping these drugs can be pretty weird and different people get very different reactions.  For some, it's as easy as drinking a glass of water.  For others it's nearly impossible.  It's just very individual.  Your taper seems to be going well, but you might just be in a period where your brain and body are having some trouble adjusting.  When you quit an antidepressant, especially if you've been on it for a long time, your brain has to learn again how to work naturally.  And again, for some the brain is really adept at doing this and for some it isn't.  So be patient.  The other possibility is that you say you haven't been in the gym and have just started again.  Sometimes when we do that, at first it feels great and then the effort hits the body like a ton of bricks and we get really sore and realize we got back to it too quickly.  So make sure if you haven't exercised for awhile, or if you undertake a new form of exercise that uses different muscles, that you pace yourself according to how your body reacts.  So again, two possibilities I see.
Hi, yes I sleep close to 8 hours a night sometimes a little more. I'm eating fine as well.

I will say some days I'm just really off, like loose in the clouds and not much of thoughts going on, also maybe because it's been so long since I worked out before I have forgotten how to get the proper breathing technique down.

As for tampering it is going better. At the higher doses it was nightmare!
Now getting closer to smaller sized doses still have side effects but feel different but more tolerable.
973741 tn?1342346373
I'm glad side effects are more tolerable.  I do think if it had been a while, it feels funky when we start back. And we can feel sluggish in general. We expect it to be like when we stopped but we usually back track much further than that and notice it when we try to return.  Do you work with a trainer?
3 Comments
Thanks and yeah I do feel a bit sluggish. Feel out of place at the gym too.
No, unfortunately I can't afford a trainner. Kind of just trying to workout like how I used to many months ago but just lighter and slower.
You can't lift the same maximum each time so you may be just going through fluctuations in performance, over the week you mentioned. You should change your exercise routine every few months anyway.
Thanks for the comment!

I used to before workout mis day. I'd eat some fish and salad then workout 2 hours after eating.

Now, I wake up eat 2 rice cakes with peanut butter and a banana, and workout a little over a hour after eating.
But I feel like uneasy, unsteady, hard to explain like falling feeling when doing certain workouts while standing.

Idk if it's because I'm still getting used to working out, or cause I never have done this new way and time of working out,
or because I have been decreasing my meds slowly.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.